translation agency

Being Alive
MEDICAL UPDATE: AZT-Induced Myopathy
presented by Mark Katz, MD and reported by Jim Stoecker
November 5, 1993
Being Alive 1993 Nov 5: 7

One of the significant side effects of long-term AZT use is myopathy, an inflammation of the muscle tissue. Symptoms of myopathy may include a pronounced sense of fatigue, muscular weakness, muscle wasting (particularly the gluteal or buttock muscles), and decreased physical endurance.

If you have been on AZT a year or more and experience any of these symptoms, you should suspect myopathy. To diagnose, you need your CPK level checked. When the CPK enzyme is elevated, this means that too many muscle fibers are being broken down. An elevated CPK indicates myopathy, although this might not be the only cause of the higher level of CPK enzyme.

One treatment for myopathy is high dose L-carnitine. Carnitine is an essential nutrient found in muscle cells; decreased levels of this nutrient have been found in people on AZT. Carnitine is available at most health food stores. There is also a study of L-carnitine being formed at the National Institute of Neurological Disorders and Stroke (NINDS) in Bethesda, Maryland. The study is open to those on AZT with muscle disorder symptoms at any CD4 level. You need to pay your way to Bethesda for a qualifying exam, but all subsequent expenses are covered by the study. For more information, call Dr. Ed Cutler at 301.496.9979. 

www.aegis.org